NORTH HAVEN, Conn. (WTNH)–Within the span of 36 hours, there were three heroin overdoses in North Haven. It’s an alarming trend that prompted renewed warnings.
The dangers of heroin are amplified with three overdoses, starting last Wednesday night just before 9 p.m. near the corner of Quinnipiac and Montowese Avenues. Two hours later, a second suspected overdose followed by a third, just after 9 a.m. Friday in the north end of town.
“My first reaction was, not again. With everything we’re trying to do, to raise awareness,” said First Selectman Mike Freda (R). “My heart goes out to these families.”
Police say a spike like this indicates an unusually pure batch of heroin and/or a mix with other components which enhance the effects. North Haven has already launched a war on drugs through awareness and a prescription pill take back program.
“53 percent of children who get hooked on things like heroin start with pain killers out of medicine cabinets,” Freda said.
It also has a methadone clinic for those wanting to kick the heroin habit. In two of last week’s overdoses, local police used Narcan to revive victims.
“The Narcan itself is saving lives.”
“The respiratory system will shut down and Narcan is a drug designed to reinstitute that breathing,” said Sgt. Shane Hassett of the state police.
State police have used Narcan nearly thirty times.
“Heroin continues to be a burgeoning problem in Connecticut. Most likely due to the fact that it is a cheap alternative to pain medication issued by your doctor,” Hassett said.
Of course, any heroin use is always dangerous but with certain batches out there it can become even more deadly.